Excessive consumption energy drinks could lead to acute hepatitis

Excessive consumption energy drinks could lead to acute hepatitis

According to an article published in the British journal British Medical Journal (BMJ), to excessive consumption of energy drinks could probably lead to acute hepatitis. Doctors revealed that a 50-year-old patient developed acute hepatitis “probably due to excessive consumption of energy drinks”, though the brand has not been specified.  This is the second case of liver toxicity reported by US physicians, after the first case published in 2011.

The man, a construction worker, began to consume this drink, whose brand is not specified, to “hold on” at work. For three weeks he drank four to five bottles a day, each containing twice the recommended daily allowance of vitamin B3 (niacin), the article said. The daily intake of this substance (160 to 200 mg) was, however, in this patient, below the toxicity threshold.

Although the medical journal says that the link between energy drink and the disease has not been established. “His hepatitis is probably due to excessive consumption of energy drinks, particularly vitamin B3 (niacin),” say the authors of the article, the College of Medicine of the University of Florida. When the patient presented to the emergency, it had been two weeks since stomach pain and vomiting has started. Analysis showed a high concentration of enzymes known as transaminases, indicating liver damage.

In the US, about half of cases of acute liver failure are caused by drugs, herbs or nutritional supplements, say the authors of the article. About 23,000 emergency room cases are linked each year to taking dietary supplements, they added, lamenting that more and more Americans “consume herbal supplements and energy drinks daily, with the misconception that their ‘natural ingredients’ are harmless.”

You must be logged in to post a comment Login